Prostate cancer hormone treatment and osteoporosis
Can osteoporosis be causes by prostate cancer treatment?
Hormone therapy to block testosterone is one of a range of treatments used for prostate cancer. It may be used alongside radiotherapy to help make that treatment more effective, and to reduce the chance of cancer cells returning in the longer term.
However, some men experience thinning of the bones ( osteoporosis) as a side effect of long-term hormone therapy.
Not all men will develop osteoporosis in this way. If the specialist is concerned before treatment begins, they may arrange a bone mineral density assessment called a DEXA scan.
This special type of X-ray is a safe and non-invasive way to diagnose osteoporosis, detect low bone density, monitor the effectiveness of treatments, and predict the risk of future fractures.
Reducing osteoporosis risk
To help reduce the risk of osteoporosis from prostate cancer hormone treatment, doctors may recommend:
- Taking calcium and vitamin D . The NHS says you should maintain healthy levels of calcium and vitamin D in your body. Doctors may advise on ways of doing this through diet changes or by taking supplements.
- Exercising. Regular physical activity, especially weight-bearing exercises such as jogging, dancing and stair-climbing can help prevent bone loss. Resistance exercises, such as weight lifting, have been shown to strengthen bones
- Not smoking.
- Limiting alcohol intake.